Skip to main content
1-800-260-2055

Safety update: Serious mental health side effects from montelukast

Provider news | Monday, August 3, 2020

On March 4, 2020, the U.S. Food and Drug Administration (FDA) strengthened existing warnings about potential serious behavior and mood-related changes in patients who take the medication, montelukast (Singulair). Possible mental health side effects may include:
• Agitation or irritability, including aggressive behavior or hostility
• Anxiety
• Attention problems
• Depression
• Disorientation, confusion, or memory problems
• Hallucinations
• Obsessive-compulsive symptoms
• Restlessness
• Sleepwalking, difficulty sleeping, or bad or vivid dreams
• Stuttering
• Suicidal thoughts and actions
• Tremors, shakiness, or uncontrolled muscle movements

The FDA is requiring a boxed warning be added to the montelukast prescribing information to include a description of these possible side effects and the recommendation that montelukast should only be reserved for use in patients with allergic rhinitis who cannot tolerate or are not effectively treated with other allergy medications.

To minimize the risk of mental health side effects in patients who take montelukast, health professionals should:
• Be aware that there have been some cases of neuropsychiatric events even after discontinuation of montelukast.
• Be aware that the possible mental health side effects may occur in patients with or without pre-existing psychiatric disease.
• Consider the risks and benefits of montelukast when deciding to prescribe or continue patients on montelukast.
• Prescribe montelukast for allergic rhinitis only when patients have had an inadequate response or intolerance to alternative therapies.
• Counsel all patients about the risk of neuropsychiatric events when prescribing montelukast, and advise them to stop taking the medication and contact a health care professional immediately if they develop any of these side effects.

Read more about this on the FDA and the DHCS websites.

Read more news in the August issue of Provider e-News